Alert archive / Kentucky / Flash Flood Warnings in 1996
Flash Flood Warning 41, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Nov 30, 1996, 9:45 PM EST for Leslie County, Perry County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 30, 1996, 9:45 PM EST (02:45 UTC)
- Expired
- Dec 1, 1996, 12:20 AM EST
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Leslie County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 010247 FFWJKL KYC131-133-193-010520- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 945 PM EST SAT NOV 30 1996 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1220 AM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...LESLIE ...LETCHER ...SOUTHERN PERRY HEAVY RAINS DURING THE LAST 12 HOURS HAS DUMPED ONE TO TWO INCHES ACROSS THE AREA RESULTING IN FLOODING OF STREAMS...CREEKS AND LOW-LYING AREAS. IN LESLIE COUNTY...KENTUCKY HIGHWAY 80 JUST EAST OF HYDEN WAS UNDER WATER. WATER ALSO COVERED THE ROAD NEAR SAWHOLE ON HIGHWAY 699. FLOODING WILL CONTINUE ALONG HURRICANE AND CUTSHIN CREEKS THROUGH THE EVENING. IN LETCHER COUNTY...WATER ALSO COVERED HIGHWAY 15 NORTH OF WHITESBURG. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. SES/CEG &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 9:22 PM EST, 23 minutes earlier.
Area forecast discussion, Nov 30, 9:22 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EST SAT NOV 30 1996
DEALING WITH FLOODING ALL EVENING SO NOT MUCH TIME TO LOOK BEYOND THE
NEXT FEW HOURS. WARNINGS CONTINUE FOR MCREARY TO HARLAN COUNTY THROUGH
MIDNIGHT. 2-4 INCHES OF RAIN HAS FALLEN THERE SINCE EARLY THIS
MORNING. WE HAVE RECEIVED REPORTS OF FLOODING FROM WHITLEY...BELL...
AND HARLAN COUNTIES. ELSEWHERE...ADVISORIES ARE NOW IN EFFECT FOR MOST
OF THE AREA SOUTH AND EAST OF JACKSON.
THE WORST OF THE RAIN IS IN THE PROCESS IF MOVING OUT OF OUR CWA. IT
LOOKS LIKE A LULL FOR 3-5 HOURS BEFORE THE SYNOPTIC RAINS HIT AHEAD OF
THE COLD FRONT. THUNDERSTORMS ARE LIKELY WITH THIS ALONG WITH
ADDITIONAL FLOODING CONCERNS. THIS EVENING/S FLOOD PROBLEMS WILL
LINGER AS THE WATER WORKS OFF THE HILLS AND DOWNSTREAM. RIVER FLOODING
MAY BECOME A PROBLEM LATER TONIGHT AND ON SUNDAY.
TEMPS POPS
JKL 54/56/31/51 +900
LOZ 52/54/30/53 +900
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 8:04 PM EST | Flash Flood Warning | JKL | Bell, Knox, Whitley | 4 hr |
| Nov 30, 8:04 PM EST | Flash Flood Warning | JKL | McCreary | 4 hr |
| Nov 30, 8:04 PM EST | Flash Flood Warning | JKL | Harlan | 4 hr |
| Nov 30, 9:45 PM EST | Flash Flood Warning | JKL | Letcher | 3 hr |
| Nov 30, 11:57 PM EST | Flash Flood Warning | JKL | Harlan, Knott, Letcher, Perry, Pike | 8 hr |
| Nov 30, 11:57 PM EST | Flash Flood Warning | JKL | Bell, Clay, Knox, Laurel, Leslie | 8 hr |
| Nov 30, 11:57 PM EST | Flash Flood Warning | JKL | McCreary, Whitley | 8 hr |
| Nov 30, 11:57 PM EST | Flash Flood Warning | JKL | Floyd | 8 hr |
Nearby
Flash Flood Warnings in Kentucky, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.